Medline ® Abstract for Reference 83
of 'Infusion reactions to systemic chemotherapy'
Risk of severe acute hypersensitivity reactions after rapid paclitaxel infusion of less than 1-h duration.
Tsavaris NB, Kosmas C
Cancer Chemother Pharmacol. 1998;42(6):509.
On the basis of the safety of the 1-h paclitaxel infusion schedule in prior studies we attempted to evaluate the feasibility of a shorter infusion schedule (<1-h), given the general lack of published data or of attempts at applying this strategy. Before receiving paclitaxel, all patients were premedicated with promethazine, dexamethasone, and ranitidine; they were then given paclitaxel at a dose of 175 mg/m2 diluted in 150 ml normal saline. Four patients were evaluated, two with breast cancer, one with ovarian carcinoma, and one with non-small-cell lung cancer. All had received at least two prior cycles of paclitaxel and had never exhibited any hypersensitivity reaction. In all four patients, adverse signs and symptoms were observed at 5-15 min after the start of paclitaxel administration. These included generalized erythema (three patients), angioedema (all patients), sinus tachycardia (all patients), dyspnea (all patients), and increased sweating (all patients). One patient experienced acute diarrhea. Significant changes in vital signs were recorded in all patients, but there was no dysrhythmia or syncope. Thereafter, drug infusion was interrupted and supportive measures were initiated with dimethidene maleate, ranitidine, and methylprednisolone. In all patients, symptoms resolved over the next 15-30 min, and paclitaxel was reinstituted at the standard 1-h rate with no further sequelae. Paclitaxel administration in<1 h did not prove to be safe in the current pilot experience and, therefore, cannot be recommended.
Department of Pathophysiology, Athens University School of Medicine, Laikon General Hospital, Greece.